Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 174, NWS Charleston, WV

September 23, 2000Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Sep 23, 2000, 6:22 PM EDT for Perry County, Ohio. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2000, 6:22 PM EDT (22:22 UTC)
Expired
Sep 23, 2000, 7:00 PM EDT
In force
38 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Perry County, OH

The radar

The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 232223
SVRCRW
OHC127-232300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT SAT SEP 23 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN OHIO...

* UNTIL 700 PM EDT...

* AT 615 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES WEST OF JUNCTION CITY...MOVING EAST AT 10 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...SOMERSET...PERRY STATE
  FOREST AND NEW LEXINGTON.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3984 8251 3966 8252 3961 8209 3985 8207

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:30 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 23, 3:30 PM EDT, 2 hours 52 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-KYZ101>
103-105-VAZ003-004-240830-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT SAT SEP 23 2000

FRONT CURRENTLY CENTERED NEAR IL/IN BORDER WILL BE THE FOCUS OF OUR
WEATHER OVER THE NEXT COUPLE OF DAYS.  PREFRONTAL RW/TSRA CLUSTER
JUST SKIMMING THE NW CORNER OF THE CWA...WITH SOME SCATTERED
ACTIVITY TO THE SW.

GOING ALONG WITH NGM SPEED OF THE FRONTAL PASSAGE AS IT SEEMS TO BE
A HAPPY MEDIUM BETWEEN THE ETA AND THE AVN.  THIS WOULD PUT THE
FRONT AROUND PKB BY 12Z...AND WILL EXIT THE CWA DURING THE EARLY
AFTERNOON.  NOT TOO IMPRESSED WITH FORCING AS BEST UVV APPEARS TO
HUG THE FRONT AND H500 SHORT WAVE SKIDS OFF TO THE NORTH.  WILL
STICK WITH CHANCE POPS AREAWIDE FOR TONIGHT AND TOMORROW.  CLOUDS
WILL LINGER BEHIND FRONT BUT MEAGER FORCING EXITS BEHIND FRONT...
WILL TAPER POPS TO FOLLOW FRONT.

FRONT BECOMES E/W AND SLOWS SOUTH OF THE REGION.  PLANNING ON
KEEPING CHC POPS IN THE SOUTHERN MOUNTAINS DUE TO PROXIMITY TO
FRONT...BUT KEEPING REST OF AREA CLOUDY AND CAUTIOUSLY DRY.

MONDAY LOOKS INTERESTING AS ALL MODELS SHOW IMPRESSIVE WAVE
DEVELOPING ALONG FRONT BY MONDAY MORNING...BRINGING H850 LOW ACROSS
THE AREA DURING THE AFTERNOON ALONG WITH INVERTED TROFFING.  ONLY
CAVEAT WILL BE SOUTHEAST FLOW OFF THE MOUNTAINS AND THE POTENTIAL
FOR SOME DOWNSLOPING.  WILL STICK WITH LIKELY POPS AREAWIDE FOR
NOW...ALTHOUGH CATEGORICAL MAY ULTIMATELY BE APPROPRIATE.  AGAIN
LIMITED INSTABILITY BUT STRENGTH OF DYNAMIC SUPPORT NECESSITATES THE
CHANCE OF THUNDER.

GENERALLY UNDERCUTTING FWC TEMPERATURES DURING THE DAY AND STICKING
CLOS<E DURING THE NIGHT.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/CL

In the hours before

Special weather statement, Sep 23, 4:26 PM EDT, 1 hour 56 minutes before
WVZ009-232100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
426 PM EDT SAT SEP 23 2000

NATIONAL WEATHER SERVICE RADAR INDICATED A BRIEF DOWNPOUR MOVING
EAST...THROUGH WOOD COUNTY.  THE STORM WAS SOUTH OF PARKERSBURG AT
4:25 PM.

SOME LOCATIONS NEAR THE PATH OF THIS STORM BETWEEN 4:30 AND 5
O'CLOCK ARE MINERALWELLS AND WALKER.

RAINS OF A HALF INCH TO AN INCH COULD FALL IN LESS THAN AN HOUR...CAUSING
PONDING OF WATER IN POOR DRAINAGE AREAS.  HOWEVER...PROLONG RAINS
ARE NOT EXPECTED.

.END / KTB
Special weather statement, Sep 23, 4:51 PM EDT, 1 hour 31 minutes before
OHZ066-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
451 PM EDT SAT SEP 23 2000

AT 447 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A HEAVY
THUNDERSTORM...9 MILES WEST OF LANCASTER...MOVING NORTHEAST AT 20
MPH.

THIS STORM WILL BE ENTERING PERRY COUNTY AROUND 5 PM.  SOME
LOCATIONS NEAR THE PATH OF THIS STORM BETWEEN 5:15 AND 6 PM
INCLUDE...SOMERSET.

RADAR INDICATED HEAVY RAIN WITH THIS STORM.  RAINS OF A HALF INCH TO
AN INCH COULD FALL IN LESS THAN AN HOUR...CAUSING PONDING OF WATER
IN POOR DRAINAGE AREAS.  HOWEVER...PROLONG RAINS ARE NOT EXPECTED.
GUSTY WINDS ARE ALSO POSSIBLE.

PLEASE REPORT STRONG WINDS OR HAIL TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772.

.END / TRM
Special weather statement, Sep 23, 5:58 PM EDT, 24 minutes before
OHZ066-232300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
558 PM EDT SAT SEP 23 2000

AT 553 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS...4 MILES NORTHEAST OF LANCASTER...MOVING EAST AT 10
MPH.

THESE STORMS WILL BE SLOWLY ENTERING PERRY COUNTY FROM THE WEST
...AFFECTING MAINLY WESTERN SECTIONS OF THE COUNTY THROUGH 7 PM.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SOMERSET...PERRY
STATE FOREST AND NEW LEXINGTON.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND STRONG...GUSTY
WINDS ARE POSSIBLE FROM THE THUNDERSTORMS.  RAINFALL COULD AMOUNT TO
UP TO ONE INCH PER HOUR.  THE SLOW MOVEMENT OF THESE STORMS COULD
RESULT IN LOCALLY ONE AND A HALF INCHES THROUGH 8 OR 9 PM.  THIS
COULD CAUSE PONDING OF WATER IN POOR DRAINAGE AREAS.

THESE ARE STRONG STORMS...AND FURTHER STRENGTHENING MAY WARRANT A
SEVERE THUNDERSTORM WARNING FOR PERRY COUNTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

.END / TRM

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.